Thunderstorm Wind, Rock
- When
- March 5, 5:36 AM CST
- Where
- Rock County, 5 mi SSE of Clinton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.500, -88.833
A fast-moving, broken, line of thunderstorms moved northeast through Rock, Walworth, and Jefferson counties during the early morning hours of March 5, 2004. Although the thunderstorm cells were compact on radar, their wet-microbursts generated locally, brief, powerful, straight-line winds of 50 to 65 knots (58-75 mph).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A fast-moving, broken, line of thunderstorms moved northeast through Rock, Walworth, and Jefferson counties during the early morning hours of March 5, 2004. Although the thunderstorm cells were compact on radar, their wet-microbursts generated locally, brief, powerful, straight-line winds of 50 to 65 knots (58-75 mph). In the city of Clinton, half of a home's roof was torn off, and the resultant wind-generated debris then damaged a nearby garage and a pick-up truck. Otherwise the powerful winds uprooted large trees or cracked large tree limbs, or toppled power lines/power poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 5, 3:00 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 AM CST FRI MAR 5 2004 .DISCUSSION...FORECAST FOCUS IS STILL ON PRECIPITATION TRENDS/FLOODING CONCERN TODAY. FLOODING POTENTIAL STILL IN PLACE WITH MANY AREA RIVERS EXPECTED TO RISE ABOVE FLOOD STAGE. WILL LEAVE WATCH GOING FOR TODAY. FURTHER DETAILS IN MKEFFAMKE PRODUCT. IMPRESSIVE H8 SPEED/MOISTURE CONVERGENCE ALONG WITH COUPLING OF UPPER JETS HAS PROVIDED PLENTY OF FORCING TO GO ALONG WITH THE PLENTIFUL MIXING RATIOS OF 6-8 G/KG. ISENTROPIC PLOTS SHOW THE STRONG UPGLIDE. THE AFOREMENTIONED UPWARD MOTION SHIFTS NORTH AND EAST OF CWA BY 12Z WITH ISENTROPIC SINKING/DRYING AFTER 12Z. DRY SLOT ON THE WAY AS IS 988MB SFC LO AND SFC WRM FNT. STG NEG TILT SHORT WAVE YET TO COME WILL KEEP PCPN CHCS GOING BEYOND 12Z. APPCH OF SAID VORT STILL GENERATING GOOD COVERAGE OF PCPN ACRS IA AND THIS IS TICKETED FOR CWA THIS MORNING. BUFKIT SOUNDINGS NOT LATCHING ON TO ANY CAPE... THO LIGHTNING ACTIVITY INCREASING ACRS IOWA WITH BANDS OF CONVECTION ON LEADING EDGE OF PVA. OVERALL STRENGTH OF SYS AND TRACK OF SFC LO THRU SRN WI PER RISE/FALL COUPLET...DOES BRING A BRIEF WINDOW OF INSTAB/HIGHER DEW POINTS INTO CWA. WILL MENTION CHC OF T FOR MRNG HRS. GIVEN POSN OF WRMFNT WILL ALSO HAVE AREAS FOG TO CONTEND WITH AS WELL. WILL MAINTAIN CHC OF SHSN OR MIXY RASN GOING TO SLL -SN FOR TNGT AS H5-H7 TROF AXIS CROSSES CWA ALONG WITH LOW LEVEL H8-SFC CYCLONIC FLOW EVIDENT AS WELL. FAIRLY STRONG SHORT WAVE CROSSES AREA SAT NGT WITH ACCOMPANYING PVA. WILL HAVE HIGH END CHC POPS WITH THIS. GFS TRIES TO ROTATE A 30 A SECONDARY 30 UNIT VORT ACRS CWA DURG SUNDAY. ETA SHOWING A MORE CHANNELIZED VORT STRUCTURE WITH MUCH LESS PCPN POTENTIAL. WILL KEEP GOING CHC FOR NOW. && .MKX...WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH TODAY ENTIRE CWA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 439 AM CST FRI MAR 5 2004 WIZ046-047-051-052-056>060-062>072-061100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 439 AM CST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT WIDESPREAD HEAVY RAIN THURSDAY NIGHT AND FRIDAY MORNING WILL CAUSE MANY RIVERS TO RISE OVER THE NEXT FEW DAYS...SOME ABOVE THEIR FLOOD STAGE. PEOPLE IN FLOOD PRONE AREAS SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING OCCUR. MONITOR OUR HYDROLOGIC STATEMENTS FOR UPDATES ON THE STATUS OF AREA RIVERS. A FEW THUNDERSTORMS ARE POSSIBLE DURING THE MORNING...WITH ALL RAIN DIMINISHING QUICKLY BY MID DAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF SNOW ACROSS THE AREA SATURDAY NIGHT AND SUNDAY AND AGAIN MONDAY INTO MONDAY NIGHT. A FEW INCHES OF ACCUMULATION ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED TO REPORT ANY FLOODING ACROSS THE AREA. DAVIS
The Milwaukee radar (KMKX), 57 km away, was scanning. The volume nearest the first event began at 11:38 UTC.
11 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389843, 5389841, 5389842, 5389844, 5389845, 5389846, 5389849, 5389851, 5389850, 5389847, 5389848.